Kansas, 2013

Flash Flood in Kansas, July 29 to 30, 2013

July 29 to 30, 2013 · NWS TOP · 1 event in 1 county or zone

On the evening of July 29, 2013 thunderstorms with very heavy rainfall rates moved through southern Lyon county. New thunderstorm cells continued to develop southwest of the county and trained over the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of July 29, 2013 thunderstorms with very heavy rainfall rates moved through southern Lyon county. New thunderstorm cells continued to develop southwest of the county and trained over the same areas. There was a report of almost 5 inches in a little over an hour and numerous roads flooding in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 29, 6:01 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 29, 6:01 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT MON JUL 29 2013

...UPDATE TO AVIATION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 348 PM CDT MON JUL 29 2013

LATEST WATER VAPOR SATELLITE LOOP AND PROFILERS SHOW A SHORTWAVE
TROUGH MOVING ACROSS COLORADO AND ANOTHER WAVE OVER CENTRAL KANSAS.
SURFACE WARM FRONTAL BOUNDARY EXTENDS ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS AT 20Z. LATEST MESOSCALE ANALYSIS SHOWS INCREASING
SURFACE BASED CAPE OF 900 TO 1500 J/KG ACROSS CENTRAL THROUGH EAST
CENTRAL KANSAS WITH AROUND 20 KTS OF LOW LEVEL SHEAR AND AROUND 30
KTS OF 0-6 KM SHEAR. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
AND NORTH OF THE WARM FRONT INTO NORTHEAST AND EAST CENTRAL KANSAS.
INCREASING LOW LEVEL JET WILL INCREASE ISENTROPIC LIFT OVER THE
BOUNDARY AND ALSO ADVECT HIGHER MOISTURE INTO NORTHEAST AND EAST
CENTRAL KANSAS. WILL CONTINUE WITH THE FLOOD WATCH THROUGH TONIGHT
WITH CELLS CAPABLE OF DROPPING HEAVY RAINS OF 1 TO 2 INCHES PER HOUR
WHICH WILL ADD TO THE FLOOD THREAT. IN ADDITION TRAINING CELLS NEAR
AND NORTH OF THE WARM FRONT ARE EXPECTED TO INCREASE FLOODING RISK
THROUGH THE EVENING AND OVERNIGHT. THE VEERING OF THE LOW LEVEL JET
LATE IN THE NIGHT WILL FOCUS THE HIGH MOISTURE ADVECTION INTO
SOUTHEAST KANSAS AND MISSOURI WITH THE HEAVIER RAINS MOVING OFF TO
THE EAST. A MID LEVEL WAVE WILL MOVE ACROSS THE STATE TONIGHT AS
WELL WHICH WILL INCREASE THE VERTICAL MOTIONS IN A DEEP LAYER ACROSS
EASTERN KANSAS. LOWS TONIGHT WILL NOT BE AS COOL WITH MOST LOCATIONS
IN THE 60S WITH LOWS AROUND 70 IN EAST CENTRAL KANSAS AS THE WARM
FRONT LIFTS NORTH.

BEHIND THE TROUGH AXIS ON TUESDAY A FRONT WILL BISECT THE CWA IN THE
MORNING THEN MOVING SOUTHEAST THROUGH THE DAY. SHOWERS AND
THUNDERSTORMS MAY LINGER IN THE EAST THROUGH EARLY AFTERNOON BUT
LOCALLY HEAVY RAINFALL IS NOT EXPECTED. HIGHS ON TUESDAY WILL WARM
BACK UP INTO THE 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 348 PM CDT MON JUL 29 2013

TUESDAY NIGHT THROUGH THURSDAY...
FEW CHANGES TO THE FORECAST THIS PERIOD. UPPER RIDGE BEGINS TO BUILD
OVER THE ROCKIES AS LOW DIGS ALONG THE WEST COAST. AS RIDGE
AMPLIFIES THE SYSTEM MOVING ACROSS SOUTHERN CANADA TURNS TOWARD THE
NORTHERN GREAT LAKES WEDNESDAY. RESULTING NORTHWEST FLOW ALOFT DROPS
WEAK BOUNDARY INTO THE AREA BY WEDNESDAY AFTERNOON. ENOUGH
INSTABILITY AND LINGERING MOISTURE TO WARRANT ADDITION OF SLIGHT
CHANGE POPS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS DURING THIS
PERIOD. ANY ACTIVITY SHOULD DIMINISH QUICKLY IN THE EVENING. MODELS
HINTING THAT SOME CONVECTIVE ACTIVITY POSSIBLE AGAIN THURSDAY
AFTERNOON IN CONTINUED NORTHWEST FLOW. AT THIS TIME DIFFICULT TO
PINPOINT WHEN AND WHERE THIS WILL OCCUR...SO FOR NOW ONLY ADDED
SLIGHT CHANCE TO FAR NORTH CENTRAL. NEAR NORMAL TEMPERATURES
EXPECTED BOTH DAYS. JJZ

MODELS CONTINUE TO SHOW THE STRONGER SHORTWAVE TROUGH MOVING
SOUTHEAST ACROSS THE MID/LOWER MO VALLEY THURSDAY NIGHT INTO FRIDAY
WITH THE NORTHERN CWA MOST IN LINE WITH A POSSIBLE MCS ASSOCIATED
WITH THE UPPER LEVEL FEATURE. A WEAK FRONT SHOULD ALSO SHIFT
SOUTHWARD INTO THE AREA...THEN REMAIN NEARLY STATIONARY IN OR NEAR
THE COUNTY WARNING AREA THROUGH THE WEEKEND INTO MONDAY. MODELS IN
AGREEMENT THAT THERE WILL ALSO BE THE POTENTIAL FOR SEVERAL WEAK
SHORTWAVES TO MOVE THROUGH THE WEST TO NORTHWEST FLOW ALOFT AND
ACROSS THE AREA THROUGH THE WEEKEND. WILL THEREFORE CONTINUE
CHANCE/SLIGHT CHANCE POPS NOT ONLY THROUGH THE WEEKEND BUT INTO
MONDAY AS WELL. WITH THE CLOUDS...PRECIPITATION CHANCES AND FRONT IN
THE AREA...IT IS DIFFICULT TO FOCUS ON ANY ONE DAY FOR THE HIGHEST
TEMPERATURES THIS FAR OUT...SO WILL KEEP THE FCST HIGHS IN THE 80S
THROUGH THE PERIOD WITH LOWS GENERALLY 65 TO 70.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 653 PM CDT MON JUL 29 2013

BANDS OF LIGHT TO MODERATE RAIN WITH OCCASIONAL LIGHTNING WILL
CONTINUE EASTWARD ACROSS TERMINALS DURING THE EVENING HOURS. IFR
CIGS ARE EXPECTED AFT 00Z AT KTOP/KFOE/KMHK WITH VIS REDUCED
BETWEEN 3SM AND 4SM THRU 11Z. FOG DEVELOPING AS THE RAIN BANDS
EXIT AFT 11Z MAY BRING CIGS DOWN TO MVFR AND PERHAPS IFR DEPENDING
ON THE THICKNESS AND LINGERING SHOWERS IN VCNTY. WILL MONITOR
POTENTIAL AT NEXT ISSUANCE. SCT MVFR CLOUDS MAY LINGER INTO THE
EARLY AFTERNOON BEFORE IMPROVING TO VFR TOWARDS THE END OF
FORECAST PERIOD. WINDS FROM THE EAST AND SOUTHEAST AOA 10 KTS
SHOULD SHIFT TO THE NORTH AND NORTHEAST AOB 10 KTS AFT 10Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ021>024-026-034>040-
054>056-058-059.

&&

SHORT TERM...53
LONG TERM...63/JJZ
AVIATION...BOWEN
Hazardous weather outlook, Jul 29, 2:40 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT MON JUL 29 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-302045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND OCCASIONAL THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND A
FLOODING THREAT. IN ADDITION TO THE HEAVY RAINFALL...SOME OF THE
STORMS ACROSS EAST CENTRAL KANSAS MAY BECOME SEVERE SOUTH OF AN
ADMIRE TO GARNETT LINE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

A FLOOD WATCH REMAINS IN EFFECT FOR ALL COUNTIES ALONG AND SOUTH
OF A LINE FROM OTTAWA COUNTY TO JACKSON COUNTY UNTIL 7 AM TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING ACROSS PARTS
OF
NORTHEAST AND EAST CENTRAL KANSAS.

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS NORTH OF
INTERSTATE
70 WEDNESDAY. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 29, 5:11 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HEAVY RAIN       N CIRCLEVILLE           39.51N 95.86W
07/29/2013  M4.30 INCH       JACKSON            KS   TRAINED SPOTTER

            STORM TOTAL AS OF 6 PM CDT

&&

JB
Local storm report, Jul 29, 5:26 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       4 NNE HAVENSVILLE       39.56N 96.05W
07/29/2013  M4.50 INCH       POTTAWATOMIE       KS   PUBLIC

            THE VERMILLION CREEK UPSTREAM OF ONAGA WAS BANK FULL BUT
            HAS BEGUN TO SLOWLY RECEDE. RAINFALL IS CURRENTLY LIGHT.

&&

BARJENBRUCH
Local storm report, Jul 29, 6:11 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       8 SW OLPE               38.20N 96.29W
07/29/2013  M3.70 INCH       LYON               KS   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

BARJENBRUCH
Local storm report, Jul 29, 6:51 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HEAVY RAIN       5 SSW OLPE              38.19N 96.19W
07/29/2013  M4.80 INCH       LYON               KS   TRAINED SPOTTER

            STORM TOTAL. RAINFALL RATE IN LESS THAN AN HOUR WAS 1.10
            INCHES. STANDING WATER ON ROADS AND FARMLAND.

&&

JB
Local storm report, Jul 29, 8:34 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
934 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HEAVY RAIN       2 NE SILVER LAKE        39.12N 95.84W
07/29/2013  M1.80 INCH       SHAWNEE            KS   TRAINED SPOTTER

            STORM TOTAL AS OF 930 PM CDT.

&&

JB
Local storm report, Jul 29, 8:57 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       WHEATON                 39.50N 96.32W
07/29/2013  E4.00 INCH       POTTAWATOMIE       KS   PUBLIC

0600 PM     HEAVY RAIN       9 S WAKEFIELD           39.09N 97.02W
07/29/2013  E4.00 INCH       DICKINSON          KS   PUBLIC

0600 PM     HEAVY RAIN       6 N WAMEGO              39.29N 96.31W
07/29/2013  M5.35 INCH       POTTAWATOMIE       KS   PUBLIC

0700 PM     HEAVY RAIN       3 NW MANHATTAN          39.21N 96.61W
07/29/2013  E4.50 INCH       RILEY              KS   PUBLIC

            RAINFALL SUNDAY AFTERNOON THROUGH MONDAY AT 7 PM.

0700 PM     HEAVY RAIN       ROBINSON                39.82N 95.41W
07/29/2013  E3.00 INCH       BROWN              KS   PUBLIC

0900 PM     HEAVY RAIN       WAMEGO                  39.20N 96.31W
07/29/2013  M2.51 INCH       POTTAWATOMIE       KS   PUBLIC

            LIGHT RAIN CONTINUES.

&&

BARJENBRUCH

The radar

The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lyon

When
July 29, 9:20 PM CST to July 30, 1:21 AM CST
Where
Lyon County, 5.04 mi WSW of Olpe to 5.19 mi SW of Olpe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.250, -96.260

Kansas highway 99 is closed south of Ople. Waters on area streams rising very quickly. Up to 6 inches of water is flowing over the highway. Most roads in southern Lyon county are impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458460.